Alert archive / Arizona / Red Flag Warnings in 2012

Red Flag Warning 5, NWS Flagstaff, AZ

May 14, 2012Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this red flag warning at May 14, 2012, 1:27 PM MST for Coconino County, Yavapai County, Arizona. It took effect at May 15, 2012, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2012, 1:27 PM MST (20:27 UTC)
In effect from
May 15, 2012, 12:00 PM MST
Expired
May 15, 2012, 8:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Coconino County, AZ, Yavapai County, AZ

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3046 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-180 m²/s²
0-3 km storm-relative helicity
-125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WWUS85 KFGZ 142027
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
127 PM MST MON MAY 14 2012

AZZ104-106-108-142130-
/O.CAN.KFGZ.FW.A.0005.120515T1900Z-120516T0300Z/
KAIBAB PLATEAU (FIRE WEATHER ZONE 104)-
GRAND CANYON COUNTRY (FIRE WEATHER ZONE 106)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
127 PM MST MON MAY 14 2012

...FIRE WEATHER WATCH IS CANCELLED FOR FOR PORTIONS OF NORTHERN
COCONINO AND YAVAPAI COUNTIES...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE FIRE
WEATHER WATCH. 

WIND SPEEDS WILL NOT MEET CRITICAL FIRE WEATHER CONDITIONS OVER
THE KAIBAB PLATEAU AND YAVAPAI COUNTY MOUNTAINS. THUS THE FIRE
WEATHER WATCH HAS BEEN CANCELLED FOR THESE AREAS. 
 
$$

AZZ107-150430-
/O.UPG.KFGZ.FW.A.0005.120515T1900Z-120516T0300Z/
/O.NEW.KFGZ.FW.W.0005.120515T1900Z-120516T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
127 PM MST MON MAY 14 2012

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MST TUESDAY FOR
STRONG WINDS AND LOW HUMIDITIES FOR WESTERN COCONINO COUNTY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MST TUESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AREA AFFECTED...WESTERN COCONINO COUNTY SOUTH OF THE GRAND
  CANYON. THE WESTERN SIDE OF THE ZONE WILL SEE THE STRONGEST
  WINDS OF THE FORECAST RANGE.

* 20 FOOT WIND...SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* RELATIVE HUMIDITY...8 TO 12 PERCENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
5 follow-up statements
916 
WWUS85 KFGZ 150355
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
855 PM MST MON MAY 14 2012

AZZ107-151300-
/O.CON.KFGZ.FW.W.0005.120515T1900Z-120516T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
855 PM MST MON MAY 14 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MST
TUESDAY FOR STRONG WINDS AND LOW HUMIDITIES FOR WESTERN 
COCONINO COUNTY...

* AREA AFFECTED...WESTERN COCONINO COUNTY SOUTH OF THE GRAND 
  CANYON. THE WESTERN SIDE OF THE ZONE WILL SEE THE STRONGEST 
  WINDS OF THE FORECAST RANGE. 

* 20 FOOT WIND...SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 35 MPH.

* RELATIVE HUMIDITY...8 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
182 
WWUS85 KFGZ 151016
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
316 AM MST TUE MAY 15 2012

AZZ108-151830-
/O.EXA.KFGZ.FW.W.0005.120515T1900Z-120516T0300Z/
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
316 AM MST TUE MAY 15 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR NORTHWEST YAVAPAI
COUNTY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING. 

* AREA AFFECTED...NORTHWEST YAVAPAI COUNTY...NORTHWEST OF
  PRESCOTT. THE NORTHWEST PORTION OF THE ZONE WILL SEE THE
  STRONGEST WINDS.

* 20 FOOT WIND...SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 40 MPH.

* RELATIVE HUMIDITY...8 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ107-151830-
/O.CON.KFGZ.FW.W.0005.120515T1900Z-120516T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
316 AM MST TUE MAY 15 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MST
THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR WESTERN
COCONINO COUNTY...

* AREA AFFECTED...WESTERN COCONINO COUNTY SOUTH OF THE GRAND 
  CANYON. THE WESTERN SIDE OF THE ZONE WILL SEE THE STRONGEST 
  WINDS OF THE FORECAST RANGE. 

* 20 FOOT WIND...SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 45 MPH.

* RELATIVE HUMIDITY...8 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
458 
WWUS85 KFGZ 151815
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1115 AM MST TUE MAY 15 2012

AZZ107-108-160215-
/O.CON.KFGZ.FW.W.0005.120515T1900Z-120516T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
1115 AM MST TUE MAY 15 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITIES FOR WESTERN COCONINO COUNTY
AND NORTHWESTERN YAVAPAI COUNTY...

* AREA AFFECTED...WESTERN COCONINO COUNTY SOUTH OF THE GRAND
  CANYON AND NORTHWESTERN YAVAPAI COUNTY NORTHWEST OF PRESCOTT.
  THE WESTERN SIDE OF THESE ZONES WILL SEE THE STRONGEST WINDS OF THE
  FORECAST RANGE.

* 20 FOOT WIND...SOUTHWEST 15 TO 20 MPH WITH GUSTS TO 40 MPH.

* RELATIVE HUMIDITY...8 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
509 
WWUS85 KFGZ 152312
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 PM MST TUE MAY 15 2012

AZZ107-108-160300-
/O.CON.KFGZ.FW.W.0005.000000T0000Z-120516T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
412 PM MST TUE MAY 15 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW HUMIDITIES FOR WESTERN COCONINO COUNTY
AND NORTHWESTERN YAVAPAI COUNTY...

* AREA AFFECTED...WESTERN COCONINO COUNTY SOUTH OF THE GRAND
  CANYON AND NORTHWESTERN YAVAPAI COUNTY NORTHWEST OF PRESCOTT.
  THE WESTERN SIDE OF THESE ZONES WILL SEE THE STRONGEST WINDS.

* 20 FOOT WIND...SOUTHWEST 15 TO 20 MPH WITH GUSTS AROUND 35 MPH.

* RELATIVE HUMIDITY...8 TO 12 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE GROWTH
POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
150 
WWUS85 KFGZ 160301
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
801 PM MST TUE MAY 15 2012

AZZ107-108-160415-
/O.EXP.KFGZ.FW.W.0005.000000T0000Z-120516T0300Z/
COCONINO PLATEAU (FIRE WEATHER ZONE 107)-
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
801 PM MST TUE MAY 15 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
WESTERN COCONINO AND NORTHWESTERN YAVAPAI COUNTY...

WINDS SPEEDS HAVE DECREASED BELOW RED FLAG CRITERIA...AND THE 
RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. SOUTH TO SOUTHEAST
WINDS WILL CONTINUE TO DECREASE OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 14, 9:25 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, May 14, 9:25 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST MON MAY 14 2012

.SYNOPSIS...HIGH PRESSURE WILL PRODUCE WARM AND DRY WEATHER ACROSS
ARIZONA THROUGH MUCH OF THE COMING WEEK. WEATHER DISTURBANCES
PASSING TO THE NORTH OF ARIZONA WILL BRING BREEZY TO WINDY
CONDITIONS TO THE STATE TUESDAY...THURSDAY...AND FRIDAY.

&&

.DISCUSSION...NORTHEAST FLOW IN THE WAKE OF A LOW PRESSURE TROUGH
WHICH CLIPPED THE NORTHEAST CORNER OF THE STATE YESTERDAY IS
BRINGING BREEZY NORTHEAST WINDS TO AREAS ALONG AND SOUTH/WEST OF THE
MOGOLLON RIM. ANOTHER LOW PRESSURE SYSTEM CURRENTLY ALONG THE CA
COAST WILL MOVE TOWARD ARIZONA TODAY...EVENTUALLY BRINGING SOUTHWEST
FLOW ALOFT BY TONIGHT. NORTHEAST WINDS WILL DECREASE BY LATE
AFTERNOON OR EVENING. CURRENT FORECAST IS IN GOOD SHAPE AND NO
UPDATES ARE PLANNED THIS MORNING.

&&

.PREV DISCUSSION/330 AM MST/...OUTFLOW FROM THUNDERSTORMS IN FAR
NORTHEAST ARIZONA AND WESTERN NEW MEXICO SUNDAY AFTERNOON AND
EVENING HAS PUSHED THROUGH PORTIONS OF EASTERN ARIZONA THIS MORNING.
DEWPOINT TEMPERATURES JUMPED FROM SINGLE DIGITS INTO THE 20S IN THE
LCR AND MOGOLLON RIM/WHITE MOUNTAINS. SOME OF THIS MOISTURE SPILLED
SOUTH OF THE RIM WHERE THE DEWPOINT IN SEDONA JUMPED FORM 12F TO 28F
BETWEEN MIDNIGHT AND 200 AM. THIS MOISTURE IS BELIEVED TO BE
RELATIVELY SHALLOW WITH ONLY A FEW CLOUD BUILD UPS OVER THE MOGOLLON
RIM EXPECTED TODAY. SURFACE HIGH PRESSURE MOVING ACROSS COLORADO
TODAY WILL CONTINUE TO BRING NORTH TO NORTHEAST WINDS ALONG/SOUTH OF
THE MOGOLLON RIM INTO THIS EVENING. LOCALLY GUSTY WINDS ARE POSSIBLE
ALONG AND SOUTH OF THE MOGOLLON RIM.

TUESDAY AND WEDNESDAY...WARM AND DRY CONDITIONS WILL CONTINUE AS
HIGH PRESSURE AFFECTS ARIZONA. AN UPPER LOW PASSING NORTH OF THE
STATE WILL BRING ANOTHER INCREASE IN SOUTHWESTERLY WINDS ON TUESDAY.

A SOMEWHAT STRONGER UPPER TROUGH WILL APPROACH THE WEST COAST
THURSDAY...THEN PUSH EAST THROUGH OUR REGION BY FRIDAY AND SATURDAY.
LOOK FOR GUSTY SOUTHWEST WINDS THROUGH THIS PERIOD...WITH SLIGHTLY
COOLER TEMPERATURES FRIDAY AND SATURDAY.

HIGH PRESSURE WILL BUILD BACK OVER THE STATE TOWARD THE END OF NEXT
WEEKEND.

&&

.AVIATION...FOR THE 18Z PACKAGE...VFR CONDITIONS EXPECTED. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE OVER THE FOUR CORNERS REGION WILL
BRING NORTHEASTERLY SURFACE WINDS TO MUCH OF NORTHERN ARIZONA. IN
ADDITION...A WESTWARD MOVING SURGE OF MOISTURE WILL BRING BRIEFLY
HIGHER RELATIVE HUMIDITIES TO PORTIONS OF ARIZONA TODAY...MAINLY
EAST OF A GRAND CANYON TO FLAGSTAFF TO PAYSON LINE.

ON TUESDAY...AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE ACROSS THE
GREAT BASIN. IN RESPONSE WINDS WILL VEER TO THE SOUTHWEST AND BECOME
BREEZY IN THE AFTERNOON. TEMPERATURES WILL WARM A FEW DEGREES.
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS NORTHWESTERN
ARIZONA.

WEDNESDAY THROUGH FRIDAY...WESTERLY FLOW ALOFT WILL BRING BREEZY
AFTERNOON WINDS ALONG WITH A CONTINUATION OF WARM DAYTIME
TEMPERATURES AND LOW MINIMUM RELATIVE HUMIDITIES. BY FRIDAY...A
TROUGH OF LOW PRESSURE ALONG THE WEST COAST WILL RESULT IN
INCREASING SOUTHWEST WINDS AND SLIGHTLY COOLER TEMPERATURES.
CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FIRE WEATHER WATCH TUESDAY
AFTERNOON AND EVENING ZONES AZ104-106>108

&&

PUBLIC.........DJO/MAS
AVIATION.......RR/RB
FIRE WEATHER...DB

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 14, 7:00 AM MST, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST MON MAY 14 2012

AZZ004>018-037>040-150700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST MON MAY 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO WEATHER HAZARDS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL WEATHER DISTURBANCE WILL MOVE ACROSS THE SOUTHERN
GREAT BASIN ON TUESDAY. SOUTHWEST WINDS WILL INCREASE DURING THE
AFTERNOON AND COMBINE WITH VERY LOW RELATIVE HUMIDITIES RESULTING IN
CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT
FOR THE KAIBAB PLATEAU...COCONINO PLATEAU...GRAND CANYON COUNTRY...
AND YAVAPAI COUNTY MOUNTAINS FOR TUESDAY.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:57 AM MSTFire Weather WatchFGZCoconino, Yavapai10 hr

Nearby

Red Flag Warnings in Arizona, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.